How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Board Certified Physician
Category: Medical
Satisfied Customers: 33811
Experience:  20 yrs. in practice, includinge surgery, general medicine, addiction medicine and pain.
18722459
Type Your Medical Question Here...
Dr. Chip is online now

hi, I wonder if you can help with a question about the medication

Resolved Question:

hi,
I wonder if you can help with a question about the medication I take. I take 5mg of olanzapine or Zyprexa. I heard it causes problems with weight. I am having trouble losing weight even though I exercise a lot and have a psychical job. I don't eat a very big amount of calories. I was wondering the reason the medication causes weight gain. Is it because it makes you hungry or is there a problem with metabolism? I remember hearing somewhere that it may be to do with not being able to burn carbs? If you can help that would be great I think I might of asked before and they didn't know the medication.
thanks.
Submitted: 3 years ago.
Category: Medical
Expert:  Dr. Chip replied 3 years ago.
Hi. The research shows that it's a problem with a neurotransmitter in the brain that causes increased appetite. It's called AMPK or 5' AMP-activated protein kinase. It's also related to the histamine 1 receptor being blocked. The increase of the AMPK and the blocking of that receptor increases appetite which of course increases food intake.
Customer: replied 3 years ago.

sorry, so just to confirm there is no reason that the medication would increase weight gain apart from increased appetite?

thanks/sorry to ask again!

Expert:  Dr. Chip replied 3 years ago.
There's a possibility that it also lowers the metabolic rate--somewhat as with hypothyroidism but that really hasn't been nailed down precisely
Customer: replied 3 years ago.

sorry again! i will tip!

so it is likely that this hypothyroidism chance should be manageable by me if i diet correctly and burn enough calories?

Expert:  Dr. Chip replied 3 years ago.
No problem. Just to check--have you had your thyroid function checked? And any idea of your daily calorie intake?
Customer: replied 3 years ago.

hi, no i haven't had thyroid check, they give me a yearly check of weight and cholesterol and for diabetes. I believe from what I can tell my calorie intake is around 2500 a day and I should be burning about 3500, i lost a bit a while ago but I have been 19 stone (umm, 270 pounds) for a long time. I do have quite a bit of muscle mass but have a lot of fat that I can't shift aswell.

Expert:  Dr. Chip replied 3 years ago.
OK. You need the thyroid check but in the meantime you need a nutrient dense diet of fresh green and leafy veggies, fruit, nuts, whole grains, tofu or tempeh, and no more than three servings per week of lean meats, poultry and fish. It may not be the medication that's the problem here.
Dr. Chip and other Medical Specialists are ready to help you